Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 787, NWS Norman, OK

August 12, 2017Foard County, Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Aug 12, 2017, 4:29 PM CDT for Foard County, Knox County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 4:29 PM CDT (21:29 UTC)
Expired
Aug 12, 2017, 5:30 PM CDT
In force
61 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Foard County, TX, Knox County, TX

The radar

The Altus AFB radar (KFDR), 93 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

304 
WUUS54 KOUN 122129
SVROUN
TXC155-275-122230-
/O.NEW.KOUN.SV.W.0787.170812T2129Z-170812T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
429 PM CDT SAT AUG 12 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Foard County in northern Texas...
  Northern Knox County in northern Texas...

* Until 530 PM CDT

* At 429 PM CDT, a severe thunderstorm was located over Truscott,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Gilliland, Truscott and Vera. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3384 9992 3390 9948 3372 9947 3362 9947
      3362 9948 3370 9992
TIME...MOT...LOC 2129Z 266DEG 18KT 3375 9982 

HAIL...1.00IN
WIND...60MPH
 
$$

03
3 follow-up statements
532 
WWUS54 KOUN 122146
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
446 PM CDT SAT AUG 12 2017

TXC155-275-122230-
/O.CON.KOUN.SV.W.0787.000000T0000Z-170812T2230Z/
Foard TX-Knox TX-
446 PM CDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN FOARD AND NORTHERN KNOX COUNTIES...

At 446 PM CDT, a severe thunderstorm was located near Gilliland,
moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Gilliland, Truscott and Vera. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3384 9992 3390 9948 3372 9947 3362 9947
      3362 9948 3370 9992
TIME...MOT...LOC 2146Z 268DEG 21KT 3375 9969 

HAIL...1.25IN
WIND...60MPH
 
$$

..speg.
116 
WWUS54 KOUN 122151
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
451 PM CDT SAT AUG 12 2017

TXC155-275-122230-
/O.CON.KOUN.SV.W.0787.000000T0000Z-170812T2230Z/
Foard TX-Knox TX-
451 PM CDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN FOARD AND NORTHERN KNOX COUNTIES...

At 451 PM CDT, a severe thunderstorm was located near Gilliland,
moving east at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Gilliland, Truscott and Vera. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3384 9992 3390 9948 3372 9947 3362 9947
      3362 9948 3370 9992
TIME...MOT...LOC 2151Z 266DEG 18KT 3375 9966 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

..speg.
623 
WWUS54 KOUN 122219
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
519 PM CDT SAT AUG 12 2017

TXC155-275-122230-
/O.CON.KOUN.SV.W.0787.000000T0000Z-170812T2230Z/
Foard TX-Knox TX-
519 PM CDT SAT AUG 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN FOARD AND NORTHEASTERN KNOX COUNTIES...

At 519 PM CDT, a severe thunderstorm was located 6 miles northeast of
Vera, moving east at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Rural areas east of Gilliland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3382 9965 3383 9948 3372 9947 3362 9947
      3362 9948 3367 9973
TIME...MOT...LOC 2219Z 273DEG 21KT 3372 9950 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:59 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 12, 2:59 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Norman OK
259 PM CDT Sat Aug 12 2017

.DISCUSSION...
Widespread showers and isolated thunderstorms continue to lift ENE
over central and northeastern OK this morning as an initial mid
level shortwave does the same. Further south, additional moist
convection has developed along and north of a stationary boundary
over northern TX. These storms may become strong to severe
especially south of the Red River where destabilization has
occured. Lastly, a MCV is slowly progressing eastward over the
extreme SE TX panhandle. Expect coverage to increase over the
southern FA thru the early evening hours with this feature.
Given the lack of instability and forcing further north we
decided to cancel the flood watch for all but southern OK where
higher rainfall rates are expected. An MCS may track over the Red
River late tonight, moving into SE OK. Most of the rainfall
should end late tonight, although some remnant activity will
remain east of I35.

The next round of moist convection is expected late Sunday through
Monday initially over western OK, and then across central and
eastern OK thru the day. This activity will be associated with a
mid level shortwave trough. Current projections suggest this
feature will likely be too progressive to result in much of a
flood threat. After a brief break Monday night, rain chances will
return Tue morning as yet another wave impacts the region.
Finally, by mid week a cold front may accompany a mid to upper
trough traversing the central CONUS and stall it somewhere near
our region. Rain chances may remain confined to northern OK by
this time, however, as the subtropical ridge starts to nudge into
the Southern Plains from the east.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  82  70  87 /  60  20  40  50
Hobart OK         69  85  71  91 /  60  20  60  30
Wichita Falls TX  72  88  73  95 /  70  20  60  30
Gage OK           65  82  68  89 /  30  20  50  20
Ponca City OK     67  83  68  85 /  30  20  20  30
Durant OK         74  86  72  90 /  90  40  40  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Sunday morning for OKZ027>032-037>048-
     050>052.

TX...None.
&&

23/03
Hazardous weather outlook, Aug 12, 11:56 AM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1156 AM CDT Sat Aug 12 2017

OKZ004>048-050>052-TXZ083>090-131100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1156 AM CDT Sat Aug 12 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon through Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms across parts of
southern Oklahoma and western north Texas. A Marginal Risk
surrounds the Slight Risk.

Location...
The Slight Risk area covers locations along and south of a
Vernon, Texas to Lawton and Atoka line. Outside the Slight Risk
area, a Marginal Risk extends to a line from Quanah, Texas to
Hobart, Oklahoma to Pauls Valley to Coalgate.

Timing...
The most likely time for severe weather will be from 2 pm to
10 pm.

Impacts...
Half dollar size hail.
Wind gusts to 65 mph.
Very heavy rainfall.

.Discussion...
An area of widespread rain and thunderstorms will diminish slowly
this afternoon. Strong storms will be possible across the southern
part of this rain area. By mid-afternoon, heating will result in
moderate instability near a weak frontal boundary near the Red
River. Scattered strong to severe storms may develop along and
near the front by 2 pm, and continue well into the evening.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should be ready for severe weather operations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Heavy Rain/Flooding...
Thunderstorms may produce heavy rainfall across the area
Sunday through early next week. A Flood Watch is in effect for
most of Oklahoma through sunrise Sunday morning.

.Thunderstorms...
Thunderstorms will be possible each day. A few strong to severe
thunderstorms with damaging winds will be possible at times, but
widespread significant severe weather is not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 12, 11:01 AM CDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1101 AM CDT SAT AUG 12 2017

OKZ022-023-027-028-035-038>041-044>046-121700-
Grady OK-Kiowa OK-Cotton OK-Washita OK-Stephens OK-Carter OK-
Garvin OK-Caddo OK-McClain OK-Comanche OK-Murray OK-Jefferson OK-
1101 AM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR Grady...northeastern Kiowa...
northeastern Cotton...southeastern Washita...Stephens...western
Carter...western Garvin...Caddo...southwestern McClain...northeastern
Comanche...west central Murray and Jefferson Counties Until noon
CDT...

AT 1059 AM CDT, strong thunderstorms were along a line extending from
5 miles north of Cooperton to near Fort Sill to near Corum to 3 miles
south of Ryan, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding and reduced visibility due to heavy rainfall...

Locations impacted include...
Northeastern Lawton, Duncan, Chickasha, Anadarko, Marlow, Waurika,
Lone Grove, Lindsay, Healdton, Elgin, Wilson, Carnegie, Comanche,
Apache, Rush Springs, Bray, Fletcher, Cyril, Ringling and Mountain
View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3388 9786 3439 9809 3468 9853 3487 9900
      3512 9907 3555 9843 3536 9831 3535 9811
      3510 9791 3485 9746 3424 9726
TIME...MOT...LOC 1559Z 224DEG 37KT 3495 9886 3467 9854 3436 9807 3397
9793

03
Special weather statement, Aug 12, 1:57 PM CDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
157 PM CDT SAT AUG 12 2017

TXZ090-121930-
Clay TX-
157 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Clay County Until
230 PM CDT...

AT 155 PM CDT, a strong thunderstorm was located over Bellevue,
moving northeast at 20 MPH. A second strong storm was about 5 miles
south of Henrietta.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Bellevue and Vashti.

LAT...LON 3370 9825 3392 9804 3390 9798 3350 9798
      3349 9800
TIME...MOT...LOC 1855Z 241DEG 18KT 3363 9802

CMS
Special weather statement, Aug 12, 3:45 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
345 PM CDT SAT AUG 12 2017

OKZ039-045-122130-
Stephens OK-Jefferson OK-
345 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR southern Stephens and northern
Jefferson Counties Until 430 PM CDT...

AT 340 PM CDT, a strong thunderstorm was located 7 miles southwest of
Loco, moving north at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of peas...
Wind gusts to 40 MPH...
Reduced visibility due to very heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Duncan, Waurika, Comanche, Ringling, Velma, Loco, Addington,
southeastern Waurika Lake, Empire City and Cornish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3416 9809 3455 9805 3454 9756 3406 9756
TIME...MOT...LOC 2040Z 193DEG 19KT 3423 9775

03
Special weather statement, Aug 12, 3:46 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
346 PM CDT SAT AUG 12 2017

TXZ089-090-122145-
Clay TX-Archer TX-
346 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Clay and
southeastern Archer Counties Until 445 PM CDT...

AT 344 PM CDT, a strong thunderstorm was located 10 miles southeast
of Windthorst, moving north at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Scotland, Windthorst, southwestern Lake Arrowhead, Shannon and Joy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3369 9848 3365 9809 3346 9818 3347 9842
      3340 9842 3340 9849 3341 9849
TIME...MOT...LOC 2044Z 194DEG 10KT 3343 9836

03
Special weather statement, Aug 12, 4:10 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
410 PM CDT SAT AUG 12 2017

TXZ087-122200-
Knox TX-
410 PM CDT SAT AUG 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Knox County Until
500 PM CDT...

AT 406 PM CDT, a strong thunderstorm was located 7 miles west of
Truscott, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of pennies...
Wind gusts to 50 MPH...
Reduced visibility due to heavy rainfall...

Locations impacted include...
Gilliland and Truscott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3383 9984 3382 9983 3383 9981 3382 9980
      3382 9975 3380 9975 3381 9974 3380 9973
      3382 9972 3380 9971 3380 9970 3382 9970
      3381 9963 3380 9962 3369 9961 3368 9999
      3383 10000
TIME...MOT...LOC 2106Z 263DEG 15KT 3374 9994

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:57 PM CDTSpecial Weather StatementOUNClay33 min
Aug 12, 2:30 PM CDTSevere Thunderstorm WarningOUNClay30 min
Aug 12, 3:00 PM CDTSevere Thunderstorm WarningOUNClay45 min
Aug 12, 3:46 PM CDTSpecial Weather StatementOUNClay59 min
Aug 12, 4:10 PM CDTSpecial Weather StatementOUNKnox50 min
Aug 12, 4:36 PM CDTSpecial Weather StatementOUNArcher24 min
Aug 12, 4:58 PM CDTSevere Thunderstorm WarningOUNBaylor47 min
Aug 12, 5:02 PM CDTSevere Thunderstorm WarningOUNKnox43 min
Aug 12, 5:42 PM CDTSpecial Weather StatementOUNWichita33 min
Aug 12, 6:00 PM CDTSpecial Weather StatementOUNBaylor30 min
Aug 12, 6:27 PM CDTSevere Thunderstorm WarningOUNBaylor48 min
Aug 12, 6:41 PM CDTTornado WarningOUNBaylor34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.